Alert archive / Colorado / Tornado Warnings in 2005
Tornado Warning 23, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 2, 2005, 7:44 PM MDT for Kit Carson County, Colorado. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2005, 7:44 PM MDT (01:44 UTC)
- Expired
- Jun 2, 2005, 8:03 PM MDT
- In force
- 19 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 79 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 12:45 PM MDT | Tornado Watch | SPC | 7 hr |
| Jun 2, 7:35 PM MDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 705 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 030145 TORGLD COC063-030230- /O.NEW.KGLD.TO.W.0023.050603T0144Z-050603T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 744 PM MDT THU JUN 2 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 830 PM MDT * AT 741 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR VONA... MOVING EAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... STRATTON BY 755 PM MDT... BETHUNE BY 815 PM MDT... BURLINGTON BY 830 PM MDT... THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 407 AND 439 IN COLORADO. A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP. THIS IS A DANGEROUS STORM SEEK BELOW GROUND SHELTER IMMEDIATELY... OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS AND PROTECT YOURSELF FROM FLYING DEBRIS. ABANDON CARS AND MOBILE HOMES FOR REINFORCED BUILDINGS. LARGE DAMAGING HAIL IS ALSO LIKELY ALONG INTERESTATE 70. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT THURSDAY EVENING FOR NORTHEASTERN COLORADO. LAT...LON 3934 10285 3911 10285 3915 10224 3940 10224 $$ BURKE
1 follow-up statement
000 WWUS53 KGLD 030203 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 802 PM MDT THU JUN 2 2005 COC063-030212- /O.CAN.KGLD.TO.W.0023.000000T0000Z-050603T0230Z/ KIT CARSON CO- 802 PM MDT THU JUN 2 2005 ...THE TORNADO WARNING FOR CENTRAL KIT CARSON COUNTY IS CANCELLED... A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900PM MDT FOR ALL OF KIT CARSON COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT THURSDAY EVENING FOR EAST CENTRAL COLORADO. LAT...LON 3934 10285 3911 10285 3915 10224 3940 10224 $$ BURKE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 2, 2:11 PM MDT, 5 hours 33 minutes earlier.
Area forecast discussion, Jun 2, 2:11 PM MDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 211 PM MDT THU JUN 2 2005 .SHORT TERM... (TONIGHT-SUNDAY) WATER VAPOR SHOWS LARGE CUT OFF SYSTEM SPINNING OVER SOUTHERN SASKATCHEWAN. FAST FLOW ON SOUTHERN PERIPHERY WITH EMBEDDED SHORTWAVE OVER NORTHERN UTAH THIS MORNING WILL ROTATE ACROSS NORTHERN PLAINS TONIGHT...WITH FORECAST AREA ON SOUTHERN FRINGE OF ASSOCIATED FORCING. OVERNIGHT MCS LAID DOWN AN OUTFLOW BOUNDARY WHICH AT 18Z WAS LOCATED ROUGHLY FROM LAMAR COLORADO TO HILL CITY. NORTH OF THE BOUNDARY LOW CLOUDS HAVE BEEN SLOW TO ERODE IN KANSAS AND NEBRASKA WITH THE NORTHEASTERLY SURFACE WINDS. HOWEVER CLEARING WAS NOTED OVER NORTHEAST COLORADO AND RUCII INSISTS ON AT LEAST PARTIAL CLEARING BY THE AFTERNOON OVER THE ENTIRE AREA. ASSUMING SURFACE HEATING DOES OCCUR...ATMOSPHERE WILL BECOME VERY UNSTABLE WITH CAPE APPROACHING 4000 J/KG. 0-6KM BULK SHEAR VALUES WILL BE AROUND 40KTS. MOST LIKELY SCENARIO WILL BE FOR CONVECTIVE INITIATION TO OCCUR OVER NORTHEASTERN COLORADO THIS AFTERNOON WITH APPROACH OF MID LEVEL FORCING...SPREADING EASTWARD THIS EVENING INTO THE FORECAST AREA. OTHER STORMS MAY FIRE ON THE OUTFLOW BOUNDARY NEAR EASTERN AND SOUTHERN ZONES. A FEW SUPERCELLS LIKELY GIVEN SHEAR AND INSTABILITY...THEN EVOLVING INTO AND OVERNIGHT MCS. FRIDAY...SYNOPTIC SITUATION CHANGES VERY LITTLE OWING TO SLOW MOVEMENT OF CUT OFF LOW TO THE NORTH. ANOTHER STRONG SHORTWAVE FORECAST TO MOVE ACROSS THE FORECAST AREA IN THE AFTERNOON AND EVENING. SURFACE FRONT WILL ARC FROM NORTH CENTRAL TO SOUTHWEST KANSAS THEN NORTH INTO EAST CENTRAL COLORADO. STORMS LIKELY TO INITIATE ALONG THE FRONT WITH APPROACHING SHORTWAVE...THEN MOVE EAST INTO THE FORECAST AREA DURING THE EVENING. ENVIRONMENT AHEAD OF THE STORMS WILL BE UNSTABLE WITH CAPE VALUES FORECAST 1000-2000 J/KG AND BULK SHEAR AGAIN NEAR 40KTS. EXPECT ANOTHER ROUND OF SEVERE STORMS. SATURDAY/SUNDAY...FORECAST AREA TO REMAIN UNDER FAST SOUTHWEST FLOW ALOFT. ANOTHER SHORTWAVE WILL BE MOVING THROUGH SATURDAY AFTERNOON AND EVENING. TIMING DIFFERENCES EXIST AMONG THE SHORT RANGE MODELS WITH THAT FEATURE. AFTER TWO DAYS OF CONVECTION MESOSCALE DETAILS VERY DIFFICULT TO FORECAST AT THIS POINT AS WELL. BETTER UPPER SUPPORT ON SATURDAY WARRANTS CHANCE POPS...BUT WILL HOLD OFF ON SUNDAY FOR NOW WITH WARMING MID LEVEL TEMPERATURES AND SHORTWAVE ENERGY SOUTH/WEST OF THE AREA. .LONG TERM... (MONDAY-THURSDAY) GENERAL UPPER PATTERN WILL FEATURE CUT OFF UPPER LOW OVER THE PACIFIC NORTHWEST WHICH WILL VERY SLOWLY MAKES ITS WAY ACROSS THE NORTHERN ROCKIES AND EVENTUALLY EJECT INTO THE NORTHERN PLAINS BY THE END OF THE PERIOD. LARGE TROUGH WILL BE CARVED OUT ACROSS THE WESTERN CONUS. UPPER RIDGING AND SOUTHWEST FLOW AHEAD OF THE SYSTEM WILL RESULT IN WARM CONDITIONS FOR THE FORECAST AREA MONDAY AND TUESDAY. UPPER HEIGHT FALLS WILL BEGIN OVER THE CENTRAL ROCKIES MONDAY NIGHT AND SPREAD EASTWARD ON TUESDAY. THIS WILL SUPPORT LEE CYCLOGENESIS OVER EASTERN COLORADO. BEST SYNOPTIC SCALE FORCING WILL STAY WELL TO THE NORTH...WHILE BEST MOISTURE WILL BE TO THE EAST. MONDAY APPEARS TO BE THE BETTER DAY FOR CONVECTION BASED ON LOW LEVEL MOISTURE...BUT TOUGH TO FIND INITIATING MECHANISM OTHER THAN SURFACE HEATING NEAR LEE TROUGH IN COLORADO. TUESDAY THE SURFACE LOW WILL BE A LITTLE FURTHER EAST...AND CONVECTION LIKELY TO DEVELOP ALONG SHARPENING DRY LINE. TOUGH CALL ON WHERE THAT DRY LINE WILL BE LOCATED...BUT ENOUGH UNCERTAINTY TO MENTION THUNDERSTORMS EASTERN HALF. GFS ADVERTISING A COLD FRONT ON WEDNESDAY...BUT THE ECMWF KEEPS THE AREA UNDER WARM RIDGING ALOFT. SAME DISCREPANCIES LIKELY TO CARRY INTO THURSDAY. WILL AVERAGE OUT THE 850MB TEMPERATURES TO DERIVE SURFACE HIGH TEMPERATURES. NOT ENOUGH CONFIDENCE IN EITHER MODEL SOLUTION FOR MORE THAN A SILENT 10 POP AT THIS POINT. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && JDK
Hazardous weather outlook, Jun 2, 10:28 AM MDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1028 AM MDT THU JUN 2 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1028 AM MDT THU JUN 2 2005 ...SEVERE THUNDERSTORMS AND ISOLATED TORNADOES ARE EXPECTED THIS AFTERNOON AND EVENING.. THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT CLOUDS CURRENTLY COVER THE TRI-STATE AREA. HOWEVER...SATELLITE IMAGERY SHOWS CLEARING OVER COLORADO. THIS CLEARING TEND WILL MOVE OVER SOUTHWEST NEBRASKA AND NORTHWEST KANSAS BY NOON MDT. AS CLOUDS DECREASE...SURFACE HEATING WILL OCCUR WHICH WILL CREATE A VERY UNSTABLE AIR MASS. WIND SHEAR WILL ALSO INCREASE DURING THE AFTERNOON. FINALLY...A DRY LINE WILL EXTEND ALONG THE KANSAS/COLORADO BORDER BY THE AFTERNOON. THESE FEATURES WILL ALL COMBINE TO PRODUCE SEVERE WEATHER ACROSS THE TRI STATE AREA. DUE TO FAVORABLE INSTABILITY AND WIND SHEAR... TORNADOES ARE POSSIBLE. THERE ARE TWO AREAS OF CONCERN FOR TORNADO FORMATION. THE FIRST IS ALONG THE DRY LINE AS IT PUSHES EAST. SUPERCELL THUNDERSTORMS WILL FORM ALONG THE DRY LINE AROUND 3 PM MDT (4 PM CDT) NEAR THE KANSAS/COLORADO BORDER. THE SECOND AREA IS EAST OF A TRENTON NEBRASKA TO TRIBUNE KANSAS LINE WHERE AN OUTFLOW BOUNDARY FROM CONVECTION LAST NIGHT HAS MOVED. THE AIR MASS IN THAT AREA WILL BE VERY UNSTABLE...AND WIND SHEAR WILL INCREASE BY THE LATE AFTERNOON. SUPERCELL THUNDERSTORMS ARE EXPECTED TO FORM THERE BY 6 PM CDT. DUE TO THE HIGH LEVEL OF INSTABILITY AND WIND SHEAR...SOME TORNADOES MAY BE STRONG. LOW LEVEL MOISTURE HAS ALSO RETURNED TO THE AREA...ESPECIALLY EAST OF HIGHWAY 83. DEW POINTS ARE IN THE LOWER 60S. AREAS OF HEAVY RAIN WITH SOME MINOR FLOODING ARE EXPECTED THIS EVENING THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE AIR MASS WILL REMAIN MOIST AND UNSTABLE THROUGH SATURDAY. SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE POSSIBLE THROUGH THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. MENTZER
In the hours before
Local storm report, Jun 2, 6:36 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT THU JUN 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TORNADO 2 E JOES 39.65N 102.64W
06/02/2005 YUMA CO TRAINED SPOTTER
2 BRIEF TORNADOS TOUCHED DOWN OVER OPEN FIELDS
&&
JOHNSONLocal storm report, Jun 2, 6:54 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT THU JUN 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL KIRK 39.62N 102.60W
06/02/2005 2.50 INCH YUMA CO LAW ENFORCEMENT
&&
JOHNSONLocal storm report, Jun 2, 7:18 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT THU JUN 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 4 W FLAGLER 39.29N 103.14W
06/02/2005 2.50 INCH KIT CARSON CO NWS EMPLOYEE
ON KIT CARSON SIDE OF THE COUNTY LINE ON INTERSTATE 70
0714 PM HAIL FLAGLER 39.29N 103.07W
06/02/2005 2.00 INCH KIT CARSON CO TRAINED SPOTTER
DENTING CARS IN FLAGLER
&&
JOHNSONLocal storm report, Jun 2, 7:20 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
720 PM MDT THU JUN 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL FLAGLER 39.29N 103.07W
06/02/2005 2.75 INCH KIT CARSON CO TRAINED SPOTTER
2 5/8 INCH DIAMETER HAIL MEASURED BY SPOTTER
&&
JOHNSONLocal storm report, Jun 2, 7:33 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT THU JUN 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL SEIBERT 39.30N 102.87W
06/02/2005 2.00 INCH KIT CARSON CO TRAINED SPOTTER
0731 PM HAIL 5 NW SEIBERT 39.35N 102.93W
06/02/2005 1.75 INCH KIT CARSON CO TRAINED SPOTTER
HAIL FALLING FOR 20 MINUTES AND IS NOW COVERING THE
GROUND
&&
JOHNSONSpecial weather statement, Jun 2, 7:38 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 738 PM MDT THU JUN 2 2005 COZ090>092-030500- CHEYENNE CO-KIT CARSON-YUMA- 738 PM MDT THU JUN 2 2005 ...THE TORNADO WATCH FOR EXTREME EASTERN COLORADO HAS BEEN EXTENDED... THE STORM PREDICTION CENTER HAS EXTENDED A TORNADO WATCH FOR EXTREME EASTERN COLORADO THROUGH 11 PM MDT. THE FOLLOWING COLORADO COUNTIES ARE UNDER THE WATCH...YUMA...KIT CARSON... AND CHEYENNE. IF A TORNADO IS OBSERVED OR A TORNADO WARNING IS ISSUED...SEEK SHELTER IN A BASEMENT. MENTZER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 6:02 PM MDT | Tornado Warning | GLD | Yuma | 58 min |
| Jun 2, 6:45 PM MDT | Tornado Warning | GLD | Kit Carson | 60 min |
| Jun 2, 7:02 PM MDT | Tornado Warning | GLD | Yuma | 28 min |
| Jun 2, 7:25 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 50 min |
| Jun 2, 7:30 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 50 min |
| Jun 2, 7:58 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 62 min |
| Jun 2, 8:59 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 49 min |
| Jun 2, 9:36 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 56 min |
Nearby
Tornado Warnings in Colorado, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.